Missouri, 2023

Damaging Winds in Missouri, July 16, 2023

July 16, 2023 · NWS LSX · 15 events in 8 counties and zones

This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

This round of storms was due to an outflow boundary from earlier activity. As it moved east through the afternoon hours it interacted with a rather unstable air mass with surface based CAPE in excess of 3000 J/kg. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 11:41 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 11:41 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1241 PM CDT Sun Jul 16 2023

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 416 AM CDT Sun Jul 16 2023

1) The chances for showers and thunderstorms will increase over
northern sections of Missouri late this morning into the early
afternoon. A few of the thunderstorms could be strong to severe.

2) Thunderstorms and associated cloud cover will have an influence
on high temperatures. Confidence in warmer temperatures (90s) is
highest south of I-70.

3) The approaching cold front may not entirely clear the area,
offering additional chances for thunderstorms Monday.

Aside from stray mid-level clouds passing through the region, skies
have cleared with light and variable surface flow. The only other
obstruction to account for is the thin haze/smoke from Canadian
wildfires streaming in on northwest flow aloft. This is mostly
impacting the northeastern one-third of the CWA. Otherwise, surface
temperatures have ranged from the mid-60s to low-70s. The cooler sub-
urban and rural areas, especially those in low-lying valleys and
riverbeds that recently received rainfall, have observed
occasional visibility reductions with dewpoint depressions of 1-3
degrees.

Some of the smoke/haze will persist over the same areas today up
until precipitation chances are introduced from west to east over
northern sections of the CWA. This is where forecast confidence
begins to fall off, largely due uncertainty in the evolution of
convection. RAP guidance depicts the mid-level shortwave traversing
the northern end of a mid-level ridge and running almost due west to
east over northern sections of Missouri. This runs ahead of the
approaching cold front, where 40-50 percent of the grand ensemble
supports 1500-2000 J/kg of SBCAPE. RAP guidance is among the more
bullish with a narrow corridor of MUCAPE building to 2000-2500 J/kg
between 18z-20z. While bulk shear is a respectable 35-40 knots, the
region is largely absent of mid-level lapse rates (sub-7C), though
low level lapse rates approach 9C, coinciding with surface dewpoints
in the mid-60s to near 70 degrees.

CAMs advertise a variety of scenarios, though one feature in the
HRRR has been rather consistent. Over the last 24 hours, it has
played off outflow, from what is expected to be a decaying MCS,
running into instability over northern Missouri. This may invigorate
scattered development in this region with HREF reflectivity
paintball plots showing a smattering of activity as early as 18z,
spreading east-southeast. With the front lagging to the north,
addition development further south will likely be driven by
competing outflow from scattered thunderstorms. The real struggle is
then pinpoint any severe potential. While there is a broad SPC
marginal risk area, severe potential continues to look conditional
on the evolution of the MCS - whether is maintains intensity or
decays as expected - and any downstream behavior. Severe potential
looks to be isolated this far east as SBCAPE peeks in the early
afternoon and steep low level lapse rates help drive initial
updrafts. Marginally severe hail is possible, but the window is
short as the threat transition to localized wind gusts resulting
from outflow. Initially, cloud cover will help keep northern
sections of the CWA slightly cooler. The overall spread of
thunderstorms and their southward extent will be key in making or
breaking current forecast highs. Highs in the 90s are more probable
with HREF probabilities of 60 percent or higher lining up along and
south of I-70.

The cold front slowly drifts south Monday evening into Monday night
with the focus for scattered thunderstorms sinking southeast
along with the track of the mid/upper shortwave features. Much of
the support is driven by the mid/upper ascent with surface based
instability waning through the late evening and especially
overnight. As mentioned in prior discussions, thunderstorms are
likely elevated by this time, which will make it difficult to
realize the wind potential at the surface. While a few strong
storms are certainly possible, the confidence in severe is low
with localized damaging wind gusts being isolated to the strongest
thunderstorms.

The southward progress of the cold front will slow, if not stall
Monday. Current projections line up somewhere along or just south of
the I-70 corridor. By this time, the region is in a relative void of
mid/upper ascent, though surface dewpoints remain well into the 60s
along and south of the front. HREF ensembles show roughly 40-50
percent of members destabilization over southern Missouri and
Illinois on the order of 2000 J/kg of SBCAPE. Isolated to perhaps
scattered thunderstorms are possible Monday afternoon, but largely
favored over south/southeast sections of the forecast area. By
Monday night, much of it will weaken and fade with loss of diurnal
heating. Highs will be notably cooler with most of the area in the
80s.

Maples

.LONG TERM...  (Monday Night through Saturday)
Issued at 416 AM CDT Sun Jul 16 2023

The upcoming week continues to look active, particularly Tuesday
morning into Tuesday afternoon and again Tuesday night into early
Wednesday. Thunderstorms potential continues to make temperatures
trends difficult to nail down.

Long range guidance has been consistent in the slight eastward shift
of the upper level pattern from early to midweek. The eastward
translation in the upper ridge over the southwest CONUS and the
broader cyclonic flow over Canada keep the upper level shortwave
track concentrated over the central U.S. As the upper ridge shifts
east, a northwest-to-southeast oriented warm front will become the
focus for thunderstorm development late Monday night into Tuesday.
The nocturnal jet intensifies over the central Plains with the nose
of the jet directed at at the Kansas/Nebraska border. Meanwhile, an
upper level shortwave ejects from the northern Rockies in the
Plains, providing a broad area of ascent. Medium range guidance,
(namely the NAM) shows a couple of mid-level shortwaves running
along the front. One is position over southwest Missouri, while the
other near the Nebraska/Iowa border by Tuesday morning.
Thunderstorms should ignite along the boundary, and track southeast
along the northeastern periphery of the ridge and in conjunction with
a CAPE gradient that set up somewhere between the eastern Plains and
over western sections of Missouri. Depending on where this all
initiates and how it evolves will not only determine thunderstorm
potential, but the layout of temperatures through the day Tuesday.

Another wave is expected to develop Tuesday night into early
Wednesday in a similar manner. This may be the better potential with
a continued eastward shift in the upper level pattern. ECM/GFS are
pretty close in their orientation of the low level jet. Forcing is
focused in the vicinity of the Mississippi River, where convective
potential increases late Tuesday evening into Tuesday night. This
time development could be right overhead, running nearly parallel to
the river through Wednesday morning.

While the exact positions and timing will still need to be worked on
in coming days, there has been some consistency with guidance
placing development in the region between late Monday night and
Wednesday morning. Temperatures will be heavily reliant on
convective trends. Therefore, some of the higher temperatures south
of I-70 (upper 90s to near 100) from the NBM are likely at the mercy
of thunderstorm evolution.

The active track remains focused over the central sections of the
country, but the western ridge begins to flatten from mid to late
week as a broad upper trough sink southward over the eastern CONUS.
Thunderstorm potential beyond Wednesday may be suspect as a cold
front drops south of the region and surface high pressure builds in
from the northern Plains.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jul 16 2023

Showers and thunderstorms will develop along a boundary moving
into central MO early this afternoon impacting KCOU and KJEF. At
this time I have flight conditions with the storms lowering to
MVFR but they could certainly be lower at times along with
stronger winds. This boundary will continue to move east and may
generate additional scattered storms impacting KUIN and
KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for
these terminals and thus I just have VCTS at this time. Another
round of showers and storms is expected from central MO through
the St. Louis area from 02-03z through 07-09z prompting 6SM
-SHRA VCTS in the terminals, however flight conditions could
 certainly be lower at times. Some of the terminals may also see
 visibility restrictions to MVFR at times outside of any
 showers and storms due to haze/smoke.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:54 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
354 AM CDT Sun Jul 16 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon through tonight.

Isolated strong to severe thunderstorms are possible this afternoon
mainly north of I-70.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, Jul 16, 11:02 AM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Taos                    38.51N 92.07W
07/14/2023                   Cole               MO   Public

            Trees and tree limbs blown down.

&&

Carney

The radar

The St Louis radar (KLSX), 79 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 16, 12:49 PM CST
Where
Montgomery County, 1.13 mi NW of Montgomery City to Montgomery City
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.982, -91.514

Thunderstorm winds blew down two trees, a flag pole and numerous tree limbs around town.

Thunderstorm Wind, Warren

When
July 16, 1:21 PM CST
Where
Warren County, 3 mi NNE of Warrenton
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.860, -91.109

Thunderstorm Wind, Warren

When
July 16, 1:25 PM CST
Where
Warren County, 2.71 mi SSW of Pendleton
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.783, -91.248

Thunderstorm winds blew a tree onto power lines at Highway EE and Wild Flower Lane.

Thunderstorm Wind, Warren

When
July 16, 1:45 PM CST to 1:55 PM CST
Where
Warren County, Marthasville to 0.52 mi NE of Dutzow
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.630, -91.070

Thunderstorm winds blew down power lines in Marthasville as well as a couple of trees and numerous tree limbs. In Dutzow, numerous trees and power lines were blown down.

Thunderstorm Wind, St. Charles

When
July 16, 1:45 PM CST
Where
St. Charles County, 1.95 mi S of Wentzville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.792, -90.852

Thunderstorm winds blew down a few large tree limbs.

Thunderstorm Wind, St. Charles

When
July 16, 2:03 PM CST
Where
St. Charles County, 1.58 mi N of Defiance
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.653, -90.776

Thunderstorm winds blew down a tree near the intersection of Highway 94 and Highway DD.

Thunderstorm Wind, St. Charles

When
July 16, 2:07 PM CST to 2:12 PM CST
Where
St. Charles County, 2.1 mi SW of St Charles to 1.45 mi SSE of Elm Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -90.530

Thunderstorm winds blew down numerous tree limbs. In St. Charles, a business sign was blown down onto an unoccupied car causing moderate damage to the vehicle.

Thunderstorm Wind, Franklin

When
July 16, 2:10 PM CST
Where
Franklin County, 1.32 mi NNE of Villa Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.487, -90.889

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, Franklin

When
July 16, 2:11 PM CST
Where
Franklin County, 0.74 mi SSE of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.291, -90.864

Thunderstorm winds blew down a large tree limb.

Thunderstorm Wind, St. Louis

When
July 16, 2:15 PM CST
Where
St. Louis County, 0.88 mi S of Maryland Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.708, -90.427

Thunderstorm winds snapped off a power pole with the transformer landing in a nearby tree.

Thunderstorm Wind, Washington

When
July 16, 2:19 PM CST to 2:30 PM CST
Where
Washington County, 0.84 mi ESE of Old Mines to 0.3 mi WSW of Baryties
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.014, -90.756

Thunderstorm winds blew down several large tree limbs just northwest of Blackwell.

Thunderstorm Wind, Jefferson

When
July 16, 2:27 PM CST to 2:38 PM CST
Where
Jefferson County, 0.72 mi SSW of De Soto to 0.3 mi N of Plattin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.140, -90.574

Thunderstorm winds blew down numerous tree limbs between DeSoto and Olympian Village.

Thunderstorm Wind, St. Louis (C)

When
July 16, 2:32 PM CST
Where
St. Louis (C) County, 2.22 mi SSW of Tower Grove
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.619, -90.288

Thunderstorm Wind, St. Louis

When
July 16, 2:41 PM CST
Where
St. Louis County, Oakville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.470, -90.300

Thunderstorm winds blew down several large tree limbs in Oakville.

Thunderstorm Wind, Jefferson

When
July 16, 2:46 PM CST to 2:52 PM CST
Where
Jefferson County, Pevely to 0.94 mi S of Herculaneum
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.280, -90.400

Thunderstorm winds blew down several large trees and numerous tree limbs in the Pevely, Herculaneum, and Festus areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128536, 1128537, 1128540, 1128543, 1128550, 1128551, 1128552, 1128546, 1128547, 1128553, 1128555, 1128557, 1128554, 1128560, 1128561.